Alert archive / Iowa / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 165, NWS Des Moines, IA

July 28, 2023Franklin County, Hardin County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jul 28, 2023, 5:28 PM CDT for Franklin County, Hardin County, Iowa. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 28, 2023, 5:28 PM CDT (22:28 UTC)
Expired
Jul 28, 2023, 6:15 PM CDT
In force
47 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Franklin County, IA, Hardin County, IA

The radar

The Des Moines radar (KDMX), 100 km from the middle of the area, began a volume at 22:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 28, 4:57 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 10.5 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2023-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 924 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2023-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
924 J/kg
Mixed-layer CIN
-248 J/kg
Mixed-layer LCL
1140 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
8.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 2:03 PM CDT, 3 hours 25 minutes earlier.

Area forecast discussion, Jul 28, 2:03 PM CDT, 3 hours 25 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
203 PM CDT Fri Jul 28 2023

.DISCUSSION.../Tonight through Friday/
Issued at 158 PM CDT Fri Jul 28 2023

FORECAST HIGHLIGHTS:

--Hot, humid today with heat headlines persisting into tonight.
--Storm chances later this afternoon into tonight and/or overnight
into Saturday. Some strong to severe storms possible this
afternoon/evening with large hail and damaging wind gusts the
primary threats.
--Cooler temperatures this weekend.
--Periodic storm chances at times into next week.

DISCUSSION:

Not a clear-cut forecast heading into the rest of the day and
tomorrow with models continuing to suggest multiple scenarios and
flip-flopping between most likely solutions run to run.

Let's start with what we know already. Upper-level pattern features
a strong high pressure over the southwest U.S. with near zonal flow
this morning that is expected to amplify into tomorrow as the ridge
builds over the western U.S. and a trough starts to deepen over the
eastern U.S. This leaves Iowa in west to northwest flow with
multiple waves continuing to drift through the overarching flow and
providing multiple opportunities for storms over the next several
days.

Focusing on the short term, midday surface analysis shows the
boundary near the IA/MN border in the north/east arching back
towards the IA/SD/NE border in the northwest. As expected, a warm,
moist airmass is south of this boundary with dew points well into
the 70s, some AWOS stations once again suggesting dew points in the
80s. Temperatures have also warmed into the upper 80s to 90s as of
midday resulting in heat indices well into the 100s, or overall
generally unpleasant. Midday satellite imagery shows two waves of
note, one moving eastward across northern Nebraska and the other
diving south out of the Upper Northern Plains with a second frontal
boundary associated with it. Mid-level temperatures in the +12 to
+14 range would suggest a capped environment is still in place over
much of the state as of ~18Z with 850mb analysis showing plentiful
moisture pooling in northern Iowa up towards the IA/MN border and
frontal boundary. The warm, moist airmass is leading to the
development of strong instability with ~18Z SPC mesoanalysis showing
3000-6000 J/kg of MUCAPE with equally impressive (though still
capped) MLCAPES in the 3000-4000 J/kg range. Given our abundant
CAPE, steepening lapse rates and bulk shear values in the 30-50 knot
range, the environment is absolutely supportive of strong to severe
storms this afternoon into tonight, with large hail, potentially 2"
or larger, a threat with initial, more discrete storms, before
storms likely congeal into more of a forward propagating convective
system(s) with damaging winds gusts becoming a greater concern as
storms continue into the evening. Although won't rule out
completely, the threat for tornadoes is low with LCL heights
generally too high and lower SRH values overall. Thus, any tornado
threat looks highly dependent on boundary interactions.

When and where the storms form is not quite as straightforward. The
most likely location for storms will be near the frontal boundary
with the incoming waves helping to provide the forcing to erode the
cap. Some 12Z data, like the 12Z HRRR seems to not be modeling the
environment well with dew points likely too low by later this
afternoon and thus not kicking storms off despite suggesting we'll
break through part of the cap by 21-23Z. Best guesses at this point
for storm formation location/timing are closer to some of the HRW
cores and/or NAMNest with storms forming through central/northern
Iowa and moving eastward with time into this evening.

Whether or not storms are able to form this afternoon into evening,
storm chances continue into tomorrow as the front shifts south with
the second wave/front coming into the area off of the Northern
Plains with yet another wave behind it incoming from WY/MT. What
happens with all of these waves is highly dependent on what happens
this afternoon/evening and whether or not the environment is worked
over into tomorrow morning. Do want to emphasize the possibilitiy
for additional storms overnight into early Saturday, especially
southwest/south which could have a conditional wind threat.
Influence of the low level jet overnight seems more uncertain with
models not consistent in location/strength and some models, like
the NAM, generally slower with the secondary wave which would
have storms not arriving until closer to midday Saturday.

With the uncertainty of storm timing/location, exact temperatures
tonight into tomorrow are more uncertain as well but we will at
least be able to ditch the heat headlines by/before the 9pm time
frame tonight with temperatures cooling through the weekend behind
the passage of the fronts as highs drop into the 80s again. A
surface high pressure does move towards the state from the north
into Sunday with a period of dry weather later this weekend though
as mentioned previously, periodic chances for storms continue off
and on into next week as waves round the overarching northwest flow
with additional details to be provided in future forecast
updates.

&&

.AVIATION.../For the 18Z TAFS through 18Z Saturday afternoon/
Issued at 1248 PM CDT Fri Jul 28 2023

Mostly VFR conditions for this forecast period. Thunderstorms are
still anticipated to develop late this afternoon into the evening
in northern Iowa, spreading south overnight as a cold front moves
southward across the state. Given the fact that there is still only
low-medium confidence in the forecast timing/movement of any
storms to do develop, only mentioning VCSH in the TAFs at this
point. Any storms that do develop/directly impact the terminals
have the potential of becoming strong-severe, with the main
impacts being a brief period of very strong winds and large hail.
There will likely also be MVFR to IFR conditions in and near
thunderstorms. A cold front will pass through the state overnight
with winds becoming northerly as the front passes.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 9 PM CDT this evening for IAZ004>007-015>017-
023>028-035>039.

Excessive Heat Warning until 9 PM CDT this evening for IAZ033-
034-044>050-057>062-070>075-081>086-092>097.

&&

DISCUSSION...KCM
AVIATION...Percha
Hazardous weather outlook, Jul 28, 3:26 PM CDT, 2 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
326 PM CDT Fri Jul 28 2023

IAZ033-034-044>050-057>062-070>075-081>086-092>097-292030-
Sac-Calhoun-Crawford-Carroll-Greene-Boone-Story-Marshall-Tama-
Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison-
Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-
Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis-
326 PM CDT Fri Jul 28 2023

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

An Excessive Heat Warning is in effect for the area through
tonight. Please refer to the National Weather Service website at
weather.gov/desmoines for further details.

Storms are possible by this afternoon and into tonight,
especially north of interstate 80. A few storms may be strong to
severe, capable of large hail and damaging winds.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Periodic chances for storms return late weekend and early next
week. The threat of severe weather is uncertain at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening.

IAZ004>007-015>017-023>028-035>039-292030-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Webster-
Hamilton-Hardin-Grundy-Black Hawk-
326 PM CDT Fri Jul 28 2023

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

A Heat Advisory is in effect for the area through tonight. Please
refer to the National Weather Service website at
weather.gov/desmoines for further details.

Storms are possible by this afternoon and into tonight. A few
storms may be strong to severe, capable of large hail and damaging
winds. A tornado may be possible as well.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Periodic chances for storms return late weekend and early next
week. The threat of severe weather is uncertain at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening.

Hagenhoff

In the hours before

Local storm report, Jul 28, 5:28 PM CDT, 0 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
528 PM CDT Fri Jul 28 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     Funnel Cloud     2 SSE Dows              42.63N 93.48W
07/28/2023                   Franklin           IA   Public

            needle funnel via social media.

&&

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 5:24 PM CDTSevere Thunderstorm WarningDMXCerro Gordo, Franklin, Hancock, Wright18 min
Jul 28, 5:47 PM CDTTornado Warning Tornado observedDMXFranklin, Hardin28 min
Jul 28, 5:53 PM CDTSevere Thunderstorm WarningDMXBlack Hawk, Bremer67 min
Jul 28, 6:04 PM CDTTornado Warning Tornado observedDMXButler, Franklin, Grundy, Hardin41 min
Jul 28, 6:09 PM CDTSevere Thunderstorm WarningDMXButler, Franklin, Grundy, Hardin66 min
Jul 28, 6:12 PM CDTTornado WarningDMXBlack Hawk, Bremer32 min
Jul 28, 6:28 PM CDTSevere Thunderstorm Warning Considerable damage threatDMXBlack Hawk, Butler, Grundy, Hardin, Marshall, Tama47 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.